Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 173, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 11, 2000, 12:10 PM EDT for Sampson County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 11, 2000, 12:10 PM EDT (16:10 UTC)
- Expired
- Aug 11, 2000, 12:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sampson County, NC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 12:30 PM EDT | Hail 0.88 | Ivanhoe, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 111611 SVRRDU NCC163-111645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1210 PM EDT FRI AUG 11 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHERN SAMPSON COUNTY IN NORTH CAROLINA * UNTIL 1245 PM EDT * AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF IVANHOE...OR ABOUT 23 MILES SOUTH OF CLINTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IVANHOE AT 1230 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3478 7837 3462 7848 3445 7817 3464 7803 WSS/GIH/SEB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:45 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 9:45 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EDT FRI AUG 11 2000 SCATTERED STORMS OVER THE SANDHILLS AND SRN COASTAL PLAIN MAY HAVE BEEN INSTIGATED BY AN OUTFLOW OR POSSIBLY A GRAVITY WAVE COMING OUT OF THE MCS WHICH DROPPED THROUGH TN INTO AL/MS THU EVENING AND FELL APART OVERNIGHT. THIS FEATURE CAN BE FOLLOWED FROM THE COLLAPSING MCS ACROSS NRN GA AND INTO SCNTRL NC. EXPECT BEST PRECIP COVERAGE IN CONVERGENCE ZONE OVER COASTAL PLAIN & SANDHILLS. FRONT COULD BE PLACED HERE ALTHOUGH DEWPOINTS DON'T DROP OFF SIGNIFICANTLY UNTIL MUCH FARTHER NW OF NC. TOUGH TO GET A HANDLE ON ATMOSPHERIC CHARACTERISTICS WITH NO SOUNDING FROM GSO OR RNK... BUT FOR NOW WILL KEEP POPS IN EVERYWHERE FOR THE AFTERNOON WITH THE BEST CHANCES IN THE EAST. STREAM OF CLOUDS FROM THE SW WILL CONTINUE TO BRING CONSIDERABLE CLOUDINESS TO THE CWA WHICH SHOULD KEEP TEMPS IN THE MID 80S TO NEAR 90. .RAH...NONE. HARTFIELD
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.